To the Editor.—
Presented here is a report of a patient with severe psychosis, headache, and microvesicular eruption after treatment with griseofulvin. We believe that this is the first reported instance of these simultaneous findings.
Report of a Case.—
A 61-year-old woman was hospitalized because of severe headache, depression, impaired memory, confusion, and auditory hallucinations. These symptoms had begun four days earlier, after a month of continuous therapy with griseofulvin for a fungus infection of her feet. We found a microvesicular eruption over the occipital area. Otherwise, all was within normal limits. Griseofulvin therapy was discontinued and her symptoms subsided after one week.
Griseofulvin is an effective and remarkably safe drug for systemic treatment of some fungus infections. The side effects, usually mild and temporary, include blurring of vision, skin irritations, vertigo, headache, dryness of the mouth, nausea, diarrhea, abdominal cramping, urinary frequency, and arthralgia.1 Other reversible side
Lastnick G. Psychotic Symptoms With Griseofulvin. JAMA. 1974;229(11):1420–1421. doi:10.1001/jama.1974.03230490022008
Customize your JAMA Network experience by selecting one or more topics from the list below.